Texas, 2007

Hail in Texas, May 29, 2007

May 29, 2007 · NWS SJT · 2 events in 1 county or zone

An isolated thunderstorm developed across Sterling County and intensified as it moved to the southeast across northwest Tom Green County. The thunderstorm dropped a narrow swath of Golf ball size hail from north of Grape Creek into the northern portions of San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated thunderstorm developed across Sterling County and intensified as it moved to the southeast across northwest Tom Green County. The thunderstorm dropped a narrow swath of Golf ball size hail from north of Grape Creek into the northern portions of San Angelo. The storm died across the northeast side of San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 28, 11:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 28, 11:05 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 AM CDT TUE MAY 29 2007

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS...FROM SONORA TO SAN ANGEO TO
COLORADO CITY...MOVING EAST AT 30 MPH AT 5Z. HEAVIEST RAIN IN
SCURRY COUNTY LOOKS TO BE NORTH OF I-20...ACROSS FISHER JONES AND
HASKELL COUNTIES. OTHERWISE MVFR CIGS AND IFR CIGS MOVING IN FROM
EAST TO WEST. KBBD ACTUALLY IFR AT 900 FT. OTHERWISE IFR/MVFR
SHOULD TO VFR 17-18Z AS CLOUDS SCATTER OUT.

&&

.PREV DISCUSSION... /ISSUED 717 PM CDT MON MAY 28 2007/

UPDATE...
MADE CHANGES TO FORECAST...MAINLY TIMING ISSUES. WRF MODEL INDICATES
BEST CHANCE OF STORMS TONIGHT...NEAR CENTER OF SE NEW MEXICO UPPER
LOW...AS IT MOVES EAST INTO WEST CENTRAL TEXAS OVERNIGHT.
WILL MAINTAIN THUNDERSTORMS CHANCES THIS EVENING...MAINLY CROCKETT
COUNTY...PORTIONS OF THE CONCHO VALLEY AND WESTERN BIG COUNTRY.
RAIN CHANCES IN EASTERN SECTIONS AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 659 PM CDT MON MAY 28 2007/

AVIATION...
SCATTERED TSRA IN A LINE FROM THE BIG BEND...TO THE STOCKTON
PLATEAU...THEN BACK TO THE NORTHWEST INTO SOUTHEASTERN NEW MEXICO
ARE HAVING A HARD TIME SURVIVING AS THEY MOVE EAST TOWARD OUR ARA.
WILL GO AHEAD AND MENTION A TEMPO FOR POSSIBLE TSRA OVERNIGHT FOR
KSJT AND KABI...BUT WILL NOT HAVE A PREVAILING GROUP AS THESE
STORMS WILL SOON LOSE DAYTIME HEATING AND INSTABILITY AND WILL
LIKELY HAVE A HARDER TIME MAKING IT INTO THE AREA. LLJ IS
EXPECTED TO BE A LITTLE STRONGER TONIGHT...SO EXPECT TO SEE
ANOTHER BRIEF ROUND OF LOW LEVEL CLOUDS. HAVE TAKEN MOST SITES
DOWN TO LOW MVFR HEIGHTS AROUND 1 THSD FEET. EXPECT THESE CEILINGS
TO MIX OUT BY MID TO LATE MORNING. CHANCE FOR SHRA AND TSRA LESS
THAN TODAY FOR TOMORROW AFTERNOON. EASTERN TAF SITES COULD SEE
ISOLATED ACTIVITY. 20

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 62  86  66  86 /  30  20  20  20
SAN ANGELO 	 63  89  66  88 /  30  20  20  20
JUNCTION 	 62  87  67  87 /  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, May 28, 1:49 PM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT MON MAY 28 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-292000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS PORTIONS OF THE
SOUTH PLAINS AND PERMIAN BASIN LATE THIS AFTERNOON...AND WORK INTO
WEST CENTRAL TEXAS TONIGHT. ALTHOUGH NONE OF THESE STORMS WILL
LIKELY REACH SEVERE LEVELS...HEAVY RAINFALL WILL BE POSSIBLE FROM
THE STRONGER STORMS. WITH AREA SOILS SATURATED FROM RECENT
RAINFALL...HEAVY RAINFALL OVER A SMALL PERIOD OF TIME MAY CAUSE
LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEAK UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR MUCH OF THE
SHOWERS AND THUNDERSTORMS WILL ONLY SLOWLY DRIFT TOWARDS WEST
CENTRAL TEXAS THROUGH MID WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 28, 9:02 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1002 PM CDT MON MAY 28 2007

TXZ076-290400-
CROCKETT TX-
1002 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT FOR CROCKETT
COUNTY...

AT 958 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 30 MILES NORTHWEST OF OZONA...OR ABOUT
18 MILES SOUTHWEST OF BIG LAKE...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 1020 PM CDT
  THE INTERSECTION OF US 190 AND HIGHWAY 163 BY 1055 PM CDT
  US-190 NEAR THE CROCKETT-SUTTON COUNTY LINE BY 1100 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 9:27 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1027 PM CDT MON MAY 28 2007

TXZ064-290415-
STERLING TX-
1027 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT FOR STERLING
COUNTY...

AT 1023 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN STERLING
COUNTY...OR ABOUT 17 MILES NORTHEAST OF GARDEN CITY...MOVING
NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 10:01 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1101 PM CDT MON MAY 28 2007

TXZ071-290430-
IRION TX-
1101 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT FOR IRION
COUNTY...

AT 1057 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTHWEST OF MERTZON...MOVING
EAST NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERTZON BY 1120 PM CDT
  SHERWOOD BY 1125 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 10:13 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1113 PM CDT MON MAY 28 2007

TXZ072-077-290515-
TOM GREEN TX-SCHLEICHER TX-
1113 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 AM CDT FOR TOM
GREEN AND SCHLEICHER COUNTIES...

AT 1110 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTH OF CHRISTOVAL...OR ABOUT
11 MILES NORTHEAST OF ELDORADO...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-277 NEAR THE SCHLEICHER-TOM GREEN COUNTY LINE BY 1130 PM CDT
  CHRISTOVAL BY 1155 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 11:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1203 AM CDT TUE MAY 29 2007

TXZ064>066-072-290600-
STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-
1203 AM CDT TUE MAY 29 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 AM CDT FOR
STERLING...COKE...RUNNELS AND TOM GREEN COUNTIES...

AT 1201 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF BROOME...OR ABOUT 14
MILES EAST OF STERLING CITY...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 BY 1215 AM CDT
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 1225 AM CDT
  ROBERT LEE BY 1240 AM CDT
  BRONTE...TENNYSON AND MAVERICK BY 100 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 28, 11:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1231 AM CDT TUE MAY 29 2007

TXZ049-054-113-127-290630-
NOLAN TX-JONES TX-FISHER TX-TAYLOR TX-
1231 AM CDT TUE MAY 29 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 AM CDT FOR NOLAN...
JONES...FISHER AND TAYLOR COUNTIES...

AT 1230 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 8
MILES NORTHEAST OF ROTAN TO SYLVESTER TO ROSCOE...OR ALONG A LINE
EXTENDING FROM 15 MILES WEST OF HAMLIN TO 14 MILES SOUTHWEST OF
HAMLIN TO ROSCOE...MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MCCAULLEY BY 1240 AM CDT
  SWEETWATER AND HITSON BY 1245 AM CDT
  THE INTERSECTION OF US-180 AND RANCH ROAD 126 BY 1255 AM CDT
  LAKE SWEETWATER...NEINDA AND HAMLIN BY 100 AM CDT
  TUXEDO AND NOODLE BY 120 AM CDT
  TRENT BY 125 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 26 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tom Green

When
May 29, 12:15 AM CST to 12:22 AM CST
Where
Tom Green County, 5.93 mi E of Carlsbad
Measured
1.75 in hail
Property damage
$6,000
Reported by
NWS Employee
Coordinates
31.600, -100.529

Hail lasted for several minutes. The roar of the hail was heard well before the hail actually reached the observers location. Shingle damage was reported.

Hail, Tom Green

When
May 29, 12:39 AM CST to 12:43 AM CST
Where
Tom Green County, 3.64 mi NE of San Angelo Res
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.517, -100.456

This hail occurred with the same thunderstorm that produced the hail in Grape Creek. The storm moved very slowly as it entered the northern portions of San Angelo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35618, 35619.